Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

Request Permissions   Purchase Content 
 
 

 

Cylindrical minima of integral lattices


Author: A. A. Illarionov
Translated by: S. V. Kislyakov
Original publication: Algebra i Analiz, tom 24 (2012), nomer 2.
Journal: St. Petersburg Math. J. 24 (2013), 301-312
MSC (2010): Primary 11H06
DOI: https://doi.org/10.1090/S1061-0022-2013-01243-X
Published electronically: January 22, 2013
MathSciNet review: 3013330
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Phi $ be a norm in $ \mathbb{R}^{s-1}$. A nonzero node $ \gamma = (\gamma _1,\dots ,\gamma _s)$ of an $ s$-dimensional lattice $ \Gamma $ is called a $ \Phi $-cylindrical minimum of $ \Gamma $ if there is no other nonzero node $ \eta = (\eta _1,\dots ,\eta _s)$ with

$\displaystyle \Phi (\gamma _1,\dots ,\gamma _{s-1}) \le \Phi (\eta _1,\dots ,\eta _{s-1}), \quad \vert\eta _s\vert \le \vert\gamma _s\vert, $

where at least one inequality is strict. It is proved that the average number of the $ \Phi $-cylindrical minima of $ s$-dimensional integer lattices whose determinant belongs to $ [1;N]$ is equal to $ \mathcal {C}_s(\Phi ) \cdot \ln N + O_{s,\Phi }(1)$, where $ \mathcal {C}_s(\Phi )$ is a positive constant depending only on $ s$ and $ \Phi $. This formula is a version of the classical result about the average length of a finite continued fraction.

References [Enhancements On Off] (What's this?)

  • 1. G. F. Voronoĭ, Collected works in three volumes. Vol. 1, Akad. Nauk Ukr. SSR, Kiev, 1952. (Russian) MR 0062686 (16:2d)
  • 2. G. Lochs, Statistik der Teilnenner der zu den echten Brüchen gehörigen regelmässigen Kettenbrüche, Monatsh. Math. 65 (1961), 27-52. MR 0124308 (23:A1622)
  • 3. H. Heilbronn, On the average length of a class of finite continued fractions, Number Theory and Analysis, Papers in Honor of Edmund Landau, Plenum, New York, 1969, pp. 87-96. MR 0258760 (41:3406)
  • 4. A. A. Illarionov, The average number of local minima of three-dimensional integer lattices, Algebra i Analiz 23 (2011), no. 3, 189-215; English transl., St. Petersburg Math. J. 23 (2012), no. 3, 551-570. MR 2896168
  • 5. -, On cylindrical minima of three-dimensional integer lattices, Dal'nevost. Mat. Zh. 11 (2011), no. 1, 37-47. (Russian) MR 2851923
  • 6. B. N. Delone and D. K. Faddeev, Theory of irrationalities of third degree, Trudy Mat. Inst. Steklova 11 (1940), 340 pp.; English transl., Transl. Math. Monogr., vol. 10, Amer. Math. Soc., Providence, RI, 1964, xvi+509 pp. MR 0004269 (2:349d); MR 0160744 (28:3955)
  • 7. J. W. S. Cassels, An introduction to the geometry of numbers, Springer-Verlag, Berlin, 1977. MR 1434478 (97i:11074)
  • 8. -, Rational quadratic forms, London Math. Soc. Monogr., vol. 13, Acad. Press, Inc., London-New York, 1978. MR 0522835 (80m:10019)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 11H06

Retrieve articles in all journals with MSC (2010): 11H06


Additional Information

A. A. Illarionov
Affiliation: Institute of applied Mathematics, Russian Academy of Sciences, Far-East division, Dzerzhinskii st. 54, Khabarovsk 680000, Russia
Email: illar{\textunderscore}a@list.ru

DOI: https://doi.org/10.1090/S1061-0022-2013-01243-X
Keywords: Lattice, relative minimum, multidimensional continued fraction, multidimensional best approximations
Received by editor(s): December 16, 2010
Published electronically: January 22, 2013
Additional Notes: The author was supported by RFBR (grants nos. 11-01-00628-a, 11-01-12004-ofi-m-2011), by the Presidium of the Far-East division of RAS (grant no. 12-I-II19-01), and by the grant NSh-1922.2012.1 for state support of leading scientific schools.
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society